Hail, Lucas
- When
- August 30, 11:20 PM EST
- Where
- Lucas County, 0.69 mi S of Reno Beach
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.660, -83.270
The public reported penny size hail east of Toledo.
Low pressure approached the area from the west during the overnight hours of August 30-31. A west to east band of thunderstorms developed along the associated frontal boundary with severe winds and hail occurring as this band of thunderstorms pushed south off of Lake Erie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure approached the area from the west during the overnight hours of August 30-31. A west to east band of thunderstorms developed along the associated frontal boundary with severe winds and hail occurring as this band of thunderstorms pushed south off of Lake Erie. Wind gusts to 73 mph were measured in Tiffin with numerous reports of trees down and power outages across Ottawa and Sandusky counties. A barn was also damaged northwest of Tiffin. Hail was reported up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 30, 8:58 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 958 PM EDT FRI AUG 30 2013 .SYNOPSIS... LOW PRESSURE MOVING ACROSS THE CENTRAL GREAT LAKES WILL DRAG A COLD FRONT ACROSS THE AREA LATE TONIGHT AND SATURDAY. THE FRONT WILL STALL ACROSS CENTRAL OHIO SATURDAY NIGHT. A STRONGER COLD FRONT WILL FOLLOW ON MONDAY USHERING COOLER AIR FOR MID WEEK. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... THE UPPER LEVEL TROUGH CONTINUES TO MOVE TOWARD NORTHERN OHIO AND NW PA. THIS UPPER LEVEL SUPPORT COMBINED WITH THE WEAK COLD FRONT AND OUTFLOW BOUNDARIES HAS BEEN ENOUGH TO KEEP THE THUNDERSTORMS GOING ACROSS SOUTHERN ONTARIO INTO MICHIGAN. THE CURRENT INCREASE IN THE COVERAGE IS LIKELY CAUSED BY THE WARM ADVECTION AT 850 MB. SO WE MAY SEE AN INCREASE OVER THE NEXT COUPLE HOURS ACROSS SOUTHERN MICHIGAN INTO NW OHIO. STILL DONT BELIEVE IT WILL BE MORE THAN SCATTERED COVERAGE AT THIS POINT. PREVIOUS DISCUSSION... FOR THE EARLY EVENING WILL HAVE SLIGHT CHANCE POPS NWRN PA. RADAR HAS CONTINUED TO SHOW SMALL RAIN SHOWERS IMPACTING ERIE COUNTY FAR NORTHEAST AND THIS COULD CONTINUE INTO THE EVENING. MOST AREAS WILL REMAIN DRY HOWEVER. ELSEWHERE EXPECT PARTLY CLOUDY SKIES THROUGH THE EVENING. OVERNIGHT A COLD FRONT TO OUR NORTH WILL CONTINUE DROPPING SOUTH TOWARD THE AREA. CONVECTION IS OCCURRING ON THE LINE WITH ONE DEVELOPING CLUSTER IN SERN WI WITH A BROKEN LINE ACROSS NORTHERN LOWER MI. HRRR BRINGS THE WI CLUSTER INTO NRN INDIANA BY 03Z WHILE THE ACTIVITY ACROSS NRN LOWER MI WEAKENS AND BECOMES INCREASINGLY ISOLATED IN SERN LOWER MI AND ONTARIO JUST NORTH OF THE LAKE. WILL BRING CHANCE POPS TO NWRN OHIO AND THE LAKE MAINLY AFTER MIDNIGHT WITH POPS INCREASING TO CHANCE ACROSS THE REMAINDER OF THE AREA TIER BETWEEN 06Z AND 12Z. FOLLOWED SREF TIMING BUT GUIDANCE POPS WERE MUCH HIGHER THAN THE GFS MOS SO DID SCALE BACK TOWARD THE GFS MOS CHANCE POPS. TEMPS AGAIN MILD WITH LOWS IN THE UPPER 60S. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY AS THE WEAK COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. BEST CHANCE LIKELY SOUTHEAST COUNTIES GIVEN THAT THE FRONT WILL BE MOVING INTO THAT AREA DURING THE AFTERNOON HOURS. SATURDAY NIGHT THE FRONT WILL LIKELY STALL JUST TO OUR SOUTH AS LOW PRESSURE MOVES ALONG IT WEST OF THE AREA. BOTH THE NAM AND GFS INDICATE MOISTURE INCREASES AGAIN FROM THE SOUTHWEST AS THE FRONT WAFFLES BACK TOWARD OR INTO THE AREA. BROUGHT CHANCE POPS BACK AFTER MIDNIGHT WEST AFTER HAVING DRIED IT OUT FOR THE EVENING. SUNDAY THROUGH MONDAY MODELS CONTINUE TO INCREASE MOISTURE ACROSS THE AREA AHEAD OF ANOTHER APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA MONDAY AND WITH FORECAST CAPES FROM 2-3000J/KG FOR THE AFTERNOON TSTMS COULD GET STRONG. WILL CONTINUE TO WATCH SEVERE POTENTIAL BUT FOR NOW WILL HAVE HIGH CHANCE TO LIKELY POPS THROUGH THE DAY. TUESDAY NIGHT WILL ALLOW WESTERN COUNTIES TO DRY OUT AS HIGH PRESSURE AND DRIER AIR MOVE IN. WILL KEEP CHANCE POPS FOR SHOWERS IN THE EAST GIVEN THE MOISTURE AND THE FACT THAT COOLER AIR WILL BE MOVING ACROSS THE LAKE. HIGHS ABOVE NORMAL MUCH OF THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE WILL BUILD OVER THE AREA ON TUESDAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST OF THE GREAT LAKES. THE AIRMASS WILL FEEL NOTICEABLY DIFFERENT WITH DECREASING HUMIDITY AND TEMPERATURES DROPPING BACK TO BELOW NORMAL VALUES. EXPECTING SCT-BKN CLOUDS WITH THE GREATEST COVERAGE IN NE OH/NW PA. HIGHS WILL TOP OUT IN THE LOW 70S IN OHIO...STRUGGLING TO GET OUT OF THE 60S IN NW PA. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE REGION ON WEDNESDAY...SHIFTING TO THE OHIO VALLEY ON THURSDAY. TEMPERATURES WILL REBOUND SEVERAL DEGREES WITH MOSTLY SUNNY SKIES AND GOOD INSOLATION ON WEDNESDAY. 12Z MODEL SUITE HAS COME INTO BETTER AGREEMENT WITH THE HANDLING OF THE NEXT FRONT ON THURSDAY. THE 00Z ECMWF WHICH WAS FASTER AND STRONGER WITH THE NEXT COLD FRONT HAS SLOWED DOWN WITH THE 12Z RUN AND TRENDED TOWARDS A WEAKER FRONT. THIS IS CLOSER TO THE SOLUTION OFFERED BY THE GFS SO WILL LEAN THE FORECAST TOWARDS JUST ANOTHER MODEST DROP IN TEMPERATURES TOWARDS THE END OF THE WEEK INSTEAD OF THE COLDER SOLUTION. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... FORECAST STILL ON TRACK AND LITTLE IN THE WAY OF CHANGES WERE MADE. VFR CONDITIONS WILL CONTINUE THROUGH ABOUT 04Z WHEN HZ/BR WILL START TO DEVELOP WITH HIGH BOUNDARY LAYER MOISTURE IN PLACE. LOW PRESSURE WILL MOVE FROM THE UPPER GREAT LAKES TO NEAR LAKE ONTARIO OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AHEAD OF THE ASSOCIATED FRONT THAT WILL PUSH SOUTH OVER THE AREA LATE TONIGHT INTO SATURDAY MORNING. HAVE CONTINUED THE VCSH MENTION FOR ALL THE TAF SITES...BUT INCLUDED VCTS AT TOL AND ERI. AS FAR AS WE CAN SEE NOW...THEY HAVE THE BEST TS CHANCES. COVERAGE OF SHOWERS STILL IN QUESTION WITH THIS FRONT THAT WILL BE WEAKENING AND SLOWING AS IT APPROACHES. A SCT- BKN MVFR CLOUD DECK WILL LIKELY DEVELOP BEHIND THE FRONT ON SATURDAY MORNING WITH SOME POTENTIAL FOR IFR CLOUDS/VISIBILITY. FRONT EXPECTED TO BE SOUTH OF LAKE ERIE IN THE MORNING AND HENCE A WIND SHIFT TO THE NORTH. FRONT MAY LINGER CLOSE ENOUGH TO SOUTHERN TIER INTO THE AFTERNOON SO HAVE INCLUDED A VCTS AT YNG AND CAK FOR THE AFTERNOON. NOT OUT OF THE QUESTION FOR MFD OR MAYBE FDY TO HAVE TS SATURDAY TOO...BUT CHANCES LOW. BY 00Z SUN ALL WINDS WILL HAVE SHIFTED TO THE NORTH. OUTLOOK...NON VFR LIKELY INLAND LOCATIONS EACH MORNING IN PATCHY FOG. NON VFR IN SCATTERED SHOWERS/THUNDERSTORMS SATURDAY THROUGH MONDAY. && .MARINE... A LIGHT SOUTHWESTERLY FLOW WITH SOME DEGREE OF A LAKE BREEZE ON THE EASTERN HALF OF THE LAKE IS IN PLACE TODAY. WINDS WILL INCREASE TO 10 TO 15 KNOTS AHEAD OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE LAKE LATE TONIGHT INTO SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT ON SATURDAY BUT ARE NOT EXPECTED TO BE MORE THAN 5 TO 15 KNOTS AS THE FRONT STALLS OVER CENTRAL OHIO. WIND WILL SHIFT AROUND TO THE SOUTH ON SUNDAY AS A WARM FRONT PUSHES BACK NORTH OVER THE LAKE. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...INCREASING SUNDAY NIGHT INTO MONDAY AS LOW PRESSURE APPROACHES THE GREAT LAKES FROM THE WEST. THIS SYSTEM WILL PULL A STRONGER COLD FRONT ACROSS THE LAKE ON MONDAY WITH NORTHWESTERLY WINDS INCREASING TO 10 TO 20 KNOTS DURING THE AFTERNOON. THE NORTHWESTERLY FLOW WILL LEAD TO WAVES BUILDING TO 2 TO 4 FEET ON MONDAY NIGHT AND TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...TK NEAR TERM...TK/MULLEN SHORT TERM...TK LONG TERM...KEC AVIATION...OUDEMAN MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 500 AM EDT FRI AUG 30 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310900- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 500 AM EDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-310900- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 500 AM EDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 04:19 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported penny size hail east of Toledo.
Law enforcement relayed a report of a large tree down on a road near Oak Harbor. A trained spotter reported a large 3 to 4 foot diameter tree down northeast of Genoa. A trained spotter also reported numerous 10-15 inch diameter tree limbs down in Elmore.
A trained weather spotter reported penny size hail and numerous power outages.
A trained spotter reported penny size hail along State Route 19 near the Sandusky County line. Trained spotters located west of Fremont also reported penny size hail with 40-50 mph wind gusts.
A trained weather spotter reported penny size hail near Clyde.
A trained weather spotter reported penny size hail northwest of Tiffin.
A trained weather spotter measured a wind gust to 73 mph. The sheriff also reported a barn was damaged from thunderstorm winds northwest of Tiffin.
A trained weather spotter reported penny size hail.
A trained weather spotter reported numerous tree limbs down in Bradner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475406, 475404, 475401, 475402, 475403, 475409, 475411, 475410, 475412.